June 1985

Heparin-Induced Hyperkalemia

Author Affiliations

From the Department of Internal Medicine, University of Missouri-Columbia, and the Harry S Truman Memorial Veterans Administration Hospital, Columbia, Mo.

Arch Intern Med. 1985;145(6):1070-1072. doi:10.1001/archinte.1985.00360060134021

• Heparin sodium is routinely used in the prophylaxis against deep venous thrombosis in medical and surgical patients. While most physicians are aware of heparin-induced thrombocytopenia and skin necrosis, the association of heparin and hyperkalemia is less well recognized. We present four cases in which the use of heparin was associated with hyperkalemia and discuss the pathophysiology. Our findings suggest that hyperkalemia can develop with the use of low-dose heparin, within seven days of initiating heparin therapy, and that patients with diabetes mellitus or chronic renal insufficiency are especially predisposed to this complication.

(Arch Intern Med 1985;145:1070-1072)